Nebraska, 2024

Flash Flood and Hail in Nebraska, August 7, 2024

August 7, 2024 · NWS CYS · 5 events in 3 counties and zones

Severe thunderstorms reported in the Nebraska Panhandle the afternoon and early evening of 8 August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms reported in the Nebraska Panhandle the afternoon and early evening of 8 August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 7, 2:01 PM MST, 2 hours 17 minutes earlier. Its key messages:

  • Increasing coverage of thunderstorms today with a few strong to severe storms possible, especially along and southeast of a line from Cheyenne to Alliance.
  • Showers and storms will continue tonight into Thursday with the cold front passage dropping temperatures well below normal for early August.
  • Expecting a gradual warmup through the weekend returning to near normal temps.
Area forecast discussion, Aug 7, 2:01 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
301 PM MDT Wed Aug 7 2024

.KEY MESSAGES...

- Increasing coverage of thunderstorms today with a few strong
  to severe storms possible, especially along and southeast of a
  line from Cheyenne to Alliance.

- Showers and storms will continue tonight into Thursday with
  the cold front passage dropping temperatures well below normal
  for early August.

- Expecting a gradual warmup through the weekend returning to
  near normal temps.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 300 PM MDT Wed Aug 7 2024

Cold front lays across central South Dakota...southwestward into
the northern Panhandle...to Torrington and then northwestward
to Riverton this afternoon. Thunderstorms have been developing
along and south of this front. RAP mesoanalysis guidance showing
SBCAPE south of the front around 2000 J/KG across southeast
WYoming and near 3000 J/KG across the southern Panhandle. Still
a little capped in the southern Panhandle with low level CIN
near -50 to -75 J/KG. Surface to 6km shear at 21Z near 40kts
across Cheyenne into the southern Panhandle.

As the afternoon progresses...believe we will see an increased
threat for severe thunderstorms and heavy rainfall. SBCAPE
increases to 3500 J/KG across the southern Panhandle as the
front approaches from the north. HRRR simulated radar showing
discrete supercells developing as early as 22Z...continuing
through at least 01Z. Severe Thunderstorm Watch 611 has been
issued for the area through 04Z tonight. One caveat would be the
anvil cirrus in northern Colorado limiting instability over our
watch area. Will continue to monitor.

Cold front move through the Cheyenne area between 03Z and 06Z
this evening with northeasterly low level winds developing
behind the front. Could see showers continuing overnight as
suggested by the HRRR/RAP simulated radars. Have followed their
guidance for tonight into Thursday. Another concern for tonight
will be low level stratus and fog for the Panhandle airports to
Cheyenne overnight.

Temperatures at 700mb behind the front cool down to the single
digits (+4 to +6C) across our eastern zones Thursday.
Temperatures Thursday likely in the 60s across our eastern zones
with the warmest temperatures out near Rawlins on the west side
of the front. Could see stratus and fog persisting through much
of the day Thursday east of the Laramie Range.

The front does not move too much through the evening Thursday
into Friday. So another cool day expected. PWATS remain high
Friday with over an inch in the Panhandle and near 1 inch at
Cheyenne. If we can get a few breaks in clouds to allow some
surface heating...could see good chances for showers and storms

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Issued at 300 PM MDT Wed Aug 7 2024

The long term will see a return to warmer temperatures while
sustaining a fairly active pattern with near-daily chances for
precipitation across the forecast area.

Broad ridging will build over much of western CONUS this weekend,
leading to the start of warming temperatures throughout the extended
forecast. This stagnant ridge will linger over much of the country
into next week, allowing for gradual warm air advection out of the
southwest. 700 mb temperatures on Saturday will range from the upper
single digits to about 14C, leading to slightly below average
temperatures across much of the CWA. Temperatures return to average
by Sunday, with 700 mb temperatures a few degrees warmer. High
temperatures will continue to rise through mid-week, with 700 mb
temperatures approaching the 90th percentile for climatology by
Tuesday afternoon. By Tuesday, high temperatures could be back
into the low 90s for many areas east of the Laramie Range.

As mentioned, the long term will be fairly active, with almost daily
chances for showers and thunderstorms. The position of the upper-
level high over Texas, and the near stationary nature of the ridge,
will lead to south to southwest flow throughout the majority of the
long term. This will allow the CWA to tap into monsoon moisture,
raising PWs across much of the area. A few shortwaves moving through
the ridge for the duration of the long term, as well as the
increased moisture, will lead to scattered storms over the weekend
and into next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1117 AM MDT Wed Aug 7 2024

Showers and thunderstorms will affect CYS, LAR, BFF, SNY and
possibly AIA this afternoon. Gusty outflow winds from the west
as well as VIS and brief CIG reductions are possible into the
MVFR and perhaps IFR range for a few minutes. Later this
evening, a cold front will drop south from the north bringing
low stratus clouds to all terminals from I-25 eastward. IFR
ceilings are likely with this event especially at CYS, BFF and
SNY. There is some uncertainty if IFR ceilings will make it
into LAR overnight and the current forecast may be adjusted
later to account for a more favorable wind direction flow.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...GCC
LONG TERM...SF
AVIATION...MAC
Hazardous weather outlook, Aug 7, 3:25 AM MST, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
425 AM MDT Wed Aug 7 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-081030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
425 AM MDT Wed Aug 7 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Increasing coverage of thunderstorms today with a few strong to
severe storms possible, especially along and southeast of a line
from Laramie to Alliance.

Showers and storms will continue Wednesday night into Thursday
with the cold front passage dropping temperatures well below
normal for early August.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Special weather statement, Aug 7, 11:54 AM MST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1254 PM MDT Wed Aug 7 2024

WYZ117-118-071930-
Central Laramie County WY-South Laramie Range Foothills WY-
1254 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 130 PM MDT...

At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm near
Happy Valley, or 10 miles west of Cheyenne, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail. Small hail may
         accumulate on roadways.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Happy Valley, Laramie County Fairgrounds at Archer, Fox
Farm-College, Cheyenne Regional Airport, Winchester Hills, South
Greeley Highway, Warren AFB, Frontier Park, South Cheyenne, Bison
Crossing, Ranchettes, North Cheyenne, Grass Hills, and Cowboy Ranch
South.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 2 and 14.
 Interstate 80 in Wyoming between mile markers 348 and 372.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4107 10508 4119 10507 4120 10464 4106 10458
      4100 10463 4100 10485
TIME...MOT...LOC 1854Z 279DEG 29KT 4111 10499

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Charnick
Special weather statement, Aug 7, 2:25 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
325 PM MDT Wed Aug 7 2024

WYZ117>119-072200-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
325 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LARAMIE COUNTY THROUGH
400 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over
Whitaker, or 18 miles north of Cheyenne, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitaker, Gun Barrel, and Meriden Rest Area.

This includes Interstate 25 in Wyoming between mile markers 23 and
36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4132 10493 4150 10493 4154 10432 4123 10437
TIME...MOT...LOC 2124Z 272DEG 36KT 4141 10483

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Trudel
Local storm report, Aug 7, 4:00 PM MST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
500 PM MDT Wed Aug 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     Tstm Wnd Gst     2 SE La Grange          41.62N 104.14W
08/07/2024  M63 MPH          Goshen             WY   Trained Spotter

            Trained spotter measured 63 MPH wind gust.

&&
Local storm report, Aug 7, 4:02 PM MST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
502 PM MDT Wed Aug 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     Hail             18 ENE Whitaker         41.51N 104.55W
08/07/2024  M1.50 Inch       Laramie            WY   Trained Spotter

            Storm chaser reported 1.5" hail via MPING at
            3:54pm.

0413 PM     Hail             17 WSW La Grange        41.54N 104.47W
08/07/2024  M1.20 Inch       Laramie            WY   Trained Spotter

            Storm chaser reported 1.2" hail at 4:13pm.

&&
Special weather statement, Aug 7, 4:03 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT Wed Aug 7 2024

NEZ019-021-096-072345-
Scotts Bluff NE-Morrill NE-South Sioux NE-
503 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SCOTTS BLUFF...
NORTHWESTERN MORRILL AND SOUTH CENTRAL SIOUX COUNTIES THROUGH 545 PM
MDT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mitchell, or 7 miles northwest of Scottsbluff, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scottsbluff, Gering, Mitchell, Bayard, Terrytown, Minatare, Melbeta,
McGrew, Lake Minatare State Recreation Area, Lake Alice Number 2,
Scotts Bluff County Fairground, Scotts Bluff National Monument,
Chimney Rock National Historic Site, Hubbard Hill, Scottsbluff
Airport, Lake Alice, and Moomaw Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4186 10391 4206 10381 4199 10340 4199 10323
      4170 10335
TIME...MOT...LOC 2303Z 283DEG 31KT 4196 10374

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trudel
Special weather statement, Aug 7, 4:06 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
506 PM MDT Wed Aug 7 2024

NEZ019-020-054-WYZ108-119-072345-
Kimball NE-Scotts Bluff NE-Banner NE-Goshen County WY-
East Laramie County WY-
506 PM MDT Wed Aug 7 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SCOTTS BLUFF...
NORTHWESTERN KIMBALL...BANNER...SOUTHEASTERN GOSHEN AND EAST CENTRAL
LARAMIE COUNTIES THROUGH 545 PM MDT...

At 506 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Stegall to 7 miles south
of Albin. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kimball, Pine Bluffs, La Grange, Albin, Bushnell, Wildcat Hills State
Recreation Area, Hawk Springs Reservoir, Kimball Municipal Airport,
Hawk Springs State Recreation Area, Oliver Reservoir, Harrisburg,
Wycross, Oliver Reservoir Campground, Kimball County Fairgrounds,
Wrights Gap, and Hawk Springs Campground.

This includes Interstate 80 in Nebraska between mile markers 2 and
25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

&&

LAT...LON 4122 10422 4191 10420 4174 10351 4112 10359
TIME...MOT...LOC 2306Z 262DEG 27KT 4178 10404 4131 10407

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Trudel

The radar

The Cheyenne radar (KCYS), 95 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Banner

When
August 7, 4:18 PM MST
Where
Banner County, 10 mi NW of Harrisburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.652, -103.877

Spotter reports quarter sized hail 10 miles northwest of Harrisburg.

Thunderstorm Wind, Scotts Bluff

When
August 7, 4:45 PM MST
Where
Scotts Bluff County, 5 mi S of Gering
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.758, -103.660

Numerous reports of wind damage south of Gering near the Banner County line. Several trees were snapped with roof damage to a house.

Hail, Banner

When
August 7, 4:46 PM MST
Where
Banner County, 10 mi NNE of Harrisburg
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.684, -103.666

Storm chaser reports quarter sized hail 10 miles south of Gering via the Spotter Network.

Hail, Box Butte

When
August 7, 5:05 PM MST
Where
Box Butte County, 17 mi WSW of Berea
Measured
1.5 in hail
Reported by
Social Media
Coordinates
42.116, -103.287

Social media post of ping pong ball sized hailstone that was measured.

Flash Flood, Scotts Bluff

When
August 7, 5:51 PM MST to 6:45 PM MST
Where
Scotts Bluff County, Gering to 0.48 mi SE of Gering
Cause
Heavy Rain
Reported by
Public
Coordinates
41.830, -103.660

Multiple reports of water flowing over roads and curbs. One report that water was up to the entrance of the courthouse.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195411, 1195412, 1195418, 1195425, 1195422.